advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pittsburgh, Pennsylvania, USA:

My 14-year-old daughter has been using a Medtronic insulin pump with Humalog for five years. She has developed lipoatrophy at injection sites on her legs, hips, and stomach. One of these areas did resolve itself but others have appeared. We rotate sites regularly and I was wondering if maybe a different infusion set would make a difference. She uses the Quickset. I know that lipoatrophy can be a side effect of Humalog. At this point, she wants to stop the pump and take injections. I have spoken of this problem several times with our diabetes team and they don't have a solution. What do you advise?

Answer:

Please see other questions on this site about lipoatrophy and lipodystrophy from injections.

I think that lipoATROPHY is much less seen these days with the use of the human insulin analogues. I am not aware of any data that show that any particular brand (e.g., 'Humalog') is more prone to lead to lipoatrophy.

Having said that, if YOUR pediatric diabetes team wants to consider a change in insulin or a change in infusion systems for your pump to see if that has a beneficial effect, then have at it! It probably won't make things worse. Avoidance of those areas and the closely surrounding area seems to be the most often given advice to treat lipoatrophy. Some reports indicate that steroid injections sometimes helps. For SEVERE lipatrophy, injections of the patient's own fat (taken from other body areas) has been tried. I am not aware of any tried and true methods. Prevention is KEY. Avoid the same spots over and over and over and over.

DS

DTQ-20110926193512
Original posting 3 Oct 2011
Posted to Other and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Monday October 03, 2011 12:17:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.